Diabetes and Fat Cells: Stem Cell Research, Avandia, Actos, and Carbs

Gretchen Becker Health Guide March 12, 2008
  • Stem cells are undifferentiated cells that, given the proper signals, can differentiate into various types of specialized cells. Some stem cells can produce either fat cells or muscle cells or bone cells, depending on what kind of signals they get.   One way the glitazone drugs like Avandia an...

7 Comments
  • Samantha
    Jul. 12, 2012

    Aside from gaining weight, these are also the side effects of actos. Allergic reaction, shortness of breath, swelling, chest pain, general ill feeling, nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice, blurred vision; increased thirst or hunger, urinating more than usual; or pale skin, easy bruising or bleeding, weakness,...

    RHMLucky777

    Read More

    Aside from gaining weight, these are also the side effects of actos. Allergic reaction, shortness of breath, swelling, chest pain, general ill feeling, nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice, blurred vision; increased thirst or hunger, urinating more than usual; or pale skin, easy bruising or bleeding, weakness, sneezing, runny nose, cough or other signs of a cold, headache, gradual weight gain, muscle pain; or tooth problems but other than that there were reports that actos has been reported that taking actos as prescribed medication for type 2 diabetes has also a serious side effects which are the bladder cancer and heart disease which causes the patients who suffer from these side effects seek for legal action and file for actos lawsuit against the manufacturer which other patients claim that it helps a lot.

    • Gretchen Becker
      Health Guide
      Jul. 12, 2012
      Samantha, Keep in mind that *all* drugs have side effects. High BG has side effects. Even food has side effects. So treating diabetes means trying to balance the benefits of a drug vs the side effects, taking your own physiology and how high your BG levels are. If you have a strong family history of cancer, then some drug that increases cancer risk slightly...
      RHMLucky777
      Read More
      Samantha, Keep in mind that *all* drugs have side effects. High BG has side effects. Even food has side effects. So treating diabetes means trying to balance the benefits of a drug vs the side effects, taking your own physiology and how high your BG levels are. If you have a strong family history of cancer, then some drug that increases cancer risk slightly should be avoided. But if you have a strong family history of heart disease, and no cancer, then a drug that helped you keep BG levels down would make sense, because high BG levels increase cardiac risk. Read the side effects of aspirin sometime to put this all in perspective.
  • Anonymous
    janastarr
    Aug. 04, 2008

    I'm due for a checkup on my diabetes soon and have been trying to figure out how to best explain to my MD about what is going on with my weight gain since last winter.  I have read several online sources on the side effects many people have had from taking Actos (which I have been on since 12/07) over time and have concluded that I'm facing...

    RHMLucky777

    Read More

    I'm due for a checkup on my diabetes soon and have been trying to figure out how to best explain to my MD about what is going on with my weight gain since last winter.  I have read several online sources on the side effects many people have had from taking Actos (which I have been on since 12/07) over time and have concluded that I'm facing many of the same problems-swelling of the ankles/feet, weight gain that won't go away, increased desire for more carbs than I had when I was first diagnosed and put on meds in 2006 (I was put on Metformin then Actos when it was clear Metformin wouldn't bring down my BG levels enough even with the change in diet & exercise).  The thing that is puzzling me now is what caused the craving for more carbs in the first place...does the increase of fat cells circulating in your body contribute to this?

    • Gretchen Becker
      Health Guide
      Aug. 04, 2008

      You didn't say what kind of diet you're on. I'm on a low-carb diet, and as long as I don't eat carbs, I don't particularly want them. If you've been limiting carbs and then you eat them, you'll quickly put on weight. But I don't see how the TZDs would affect the appetite.

    • Anonymous
      janastarr
      Aug. 05, 2008

      Hi Gretchen-

      Thanks for the reply, I'm not on a low carb diet, it's more like a modified regular diet.  I still eat most of the same things that I did before I was diagnosed but with some changes to the preparation...cook w/more olive oil, use canola margarine, use more brown sugar, no trans fats, stay away from fast or processed foods, more fruit...

      RHMLucky777

      Read More

      Hi Gretchen-

      Thanks for the reply, I'm not on a low carb diet, it's more like a modified regular diet.  I still eat most of the same things that I did before I was diagnosed but with some changes to the preparation...cook w/more olive oil, use canola margarine, use more brown sugar, no trans fats, stay away from fast or processed foods, more fruit & veggies, that sort of thing.  I have food allergies, so that limits how strict I can get on a diet.  I also take multivitamins.  My A1C has been less than 6.5 for over a year now on this diet, a bike peddler (3-4 days/wk), plus the Actos and Metformin (2,000mg).  I was still eating carbs after being diagnosed but not as much...maybe the restriction in carbs after several months caused a 'backlash' in my system and it wanted more.  Thanks for the answer, I know what I'll have to focus on now.

  • matingara
    Mar. 13, 2008

    Good information!

     

    I may have stated this before but my GP and my CDE are in fairly vehement opposition about how I should look after my BGLs.

     

    The CDE told me to follow the standard "diet" that includes a lot of carbohydrates.  She said they would "control" my BGLs with medications.

     

    My GP, on the other hand, agrees with...

    RHMLucky777

    Read More

    Good information!

     

    I may have stated this before but my GP and my CDE are in fairly vehement opposition about how I should look after my BGLs.

     

    The CDE told me to follow the standard "diet" that includes a lot of carbohydrates.  She said they would "control" my BGLs with medications.

     

    My GP, on the other hand, agrees with a restricted carbohydrate approach and less medication.

     

    So, I have chosen to follow my GP's advice.  So far, it is working as I managed to get my HbA1c down from 16.2% to 5.9% in just 5 months!

     

    What really bothers me is that some people will be getting the same sort of conflicting  advice and will be really confused about what to do.  This, they may well give up and do nothing.  That is really sad.

     

     -- Joel.

     

    • Gretchen Becker
      Health Guide
      Mar. 14, 2008

      Congrats on the A1c!

       

      Yes, it's sad that so many people are being told they must eat 45 to 60 g of carbs per meal. And then they wonder why they get complications.

       

      The next time a CDE says they'll control BGs with medication, ask about glycemic excursions. See my blog on Peaks and Valleys. Some people think these ups and downs are more damaging...

      RHMLucky777

      Read More

      Congrats on the A1c!

       

      Yes, it's sad that so many people are being told they must eat 45 to 60 g of carbs per meal. And then they wonder why they get complications.

       

      The next time a CDE says they'll control BGs with medication, ask about glycemic excursions. See my blog on Peaks and Valleys. Some people think these ups and downs are more damaging than high BGs, and no medication can erase the peaks.